Case 148: update 3

HLA typing of this patient’s two siblings has not identified a match. Unfortunately, unrelated donor search has not identified any suitable donors. The patient is consented to immunosuppressive therapy with horse ATG and ciclosporin.

The patient is admitted and receives prophylactic platelet transfusions, IV methylprednisolone and IV chlorphenamine before each dose of ATG. He develops an infusion reaction with the first dose (fever and rigors), which quickly settles with supportive treatment. He is discharged on day five after his four doses of ATG with a tapering course of prednisolone and a plan for early outpatient follow up. Ten days later, he presents to the haematology day unit very unwell. He has a widespread urticarial rash that initially started two days ago and has rapidly spread. He is pyrexial at 39 degree Celsius and has widespread joint pains, including the knuckles, wrists and ankles.

What is the diagnosis?
How do you treat this complication?

Does the patient have any special blood requirements?

Please reply to us (@TeamHaem) on Twitter and always include #TeamHaem to allow others to follow your comments. Please join in the debate and learn about haematological problems along the way. The case will continue to evolve over the coming week so keep checking #TeamHaem on Twitter for more information.

Please note – all cases on TeamHaem are entirely fictional to protect patient confidentiality.

TeamHaem are not a position of authority.  It is an educational platform to allow discussion and learning

About TeamHaem

Online education and discussion about all things haematological
This entry was posted in Uncategorised. Bookmark the permalink.